Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 51, NWS Midland/Odessa, TX

September 19, 2015Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2015, 7:32 PM CDT for Ector County, Midland County, Texas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2015, 7:32 PM CDT (00:32 UTC)
Expired
Sep 20, 2015, 1:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:55 PM CDTFLASH FLOODMidland, TXOVER A FOOT OF WATER RUNNING OVER ROAD AT INTERSECTION OF WADLEY AND MIDKIFF. REPORT TAKEN FROM SOCIAL MEDIA.
Sep 19, 8:15 PM CDTFLASH FLOODMidland, TX8 TO 12 INCHES OF WATER OVER THE ROADWAY AT LOOP 250 AND A STREET
Sep 19, 8:20 PM CDTFLASH FLOODMidland, TXMIDLAND POLICE DEPARTMENT REPORTS MULTIPLE HIGH WATER RESCUES ONGOING IN THE CITY OF MIDLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS54 KMAF 200032
FFWMAF
TXC135-329-200330-
/O.NEW.KMAF.FF.W.0051.150920T0032Z-150920T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SAT SEP 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ECTOR COUNTY IN WESTERN TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WESTERN TEXAS...

* UNTIL 1030 PM CDT
    
* AT 728 PM CDT...HEAVY RAIN WAS OCCURING FROM A THUNDERSTORM OVER
  THE WARNED AREA. 1.5 INCHES OF RAIN HAS ALREADY FALLEN AT THE NWS
  OFFICE IN THE LAST HOUR WITH UP TO AN ADDITIONAL INCH OF RAINFALL
  EXPECTED. FLASH FLOODING OF CITY STREETS IN MIDLAND IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MIDLAND...ODESSA...MIDLAND INTERNATIONAL
  AIRPORT...WARFIELD...COTTON FLAT...MIDLAND AIRPARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205

$$

AHASIC
2 follow-up statements
588 
WGUS54 KMAF 200307
FFWMAF
TXC135-329-200630-
/O.EXT.KMAF.FF.W.0051.000000T0000Z-150920T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT SAT SEP 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ECTOR COUNTY IN WESTERN TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WESTERN TEXAS...

* UNTIL 130 AM CDT

* AT 1004 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA...WITH MULTIPLE ONGOING WATER RESCUES.
  FLASH FLOODING IS ALREADY OCCURRING...WITH MULTIPLE ROADS AND
  INTERSECTIONS IMPASSABLE DUE TO HIGH WATER. UP TO 2 INCHES OF RAIN
  HAS FALLEN TONIGHT...WITH UP TO AN ADDITIONAL HALF INCH POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MIDLAND...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL
  AIRPORT...WARFIELD...COTTON FLAT...MIDLAND INTERNATIONAL AND
  MIDLAND AIRPARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205

$$

84
987 
WGUS74 KMAF 200519
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT SUN SEP 20 2015

TXC135-329-200630-
/O.CON.KMAF.FF.W.0051.000000T0000Z-150920T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR TX-MIDLAND TX-
1219 AM CDT SUN SEP 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
EAST CENTRAL ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

AT 1217 AM CDT...DOPPLER RADAR INDICATED MOST OF THE HEAVY RAIN HAS
MOVED OUT OF THE WARNING AREA.  HOWEVER ADDITIONAL LIGHT TO MODERATE
RAIN IS POSSIBLE OVER THE NEXT HOUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MIDLAND...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT...
WARFIELD...COTTON FLAT...MIDLAND INTERNATIONAL AND MIDLAND AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:03 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 19, 7:03 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
703 PM CDT SAT SEP 19 2015

.UPDATE...
Updated the forecast to increase PoPs for tonight. Also see the
00Z aviation discussion below.

&&

.DISCUSSION...
Current radar is showing convection persisting and moving north
into the central Permian Basin this evening. Models show this
activity will persist into the overnight hours so have increased
PoPs tonight to strong chance along the I-20 corridor. Brief
heavy rain will be possible in these storms and while flash
flooding is not expected, there may be minor flooding of mainly
urban areas where drainage is poor.

&&

.AVIATION...
A bit of a tricky aviation forecast this evening as showers and
thunderstorms continue to drift northward across the area. Have
included TEMPOs for MAF, INK, and HOB to handle this evening's
activity. Precipitation remains possible overnight, though exact
timing and location of thunderstorm activity beyond this evening
remains in question, thus have left out mention at area TAF
sites for now and will continue to monitor. MVFR ceilings look to
be most likely at CNM, with VFR expected elsewhere, unless a storm
serves to briefly lower ceilings/visibility in heavy rain. Winds
could be erratic and gusty near storms, but otherwise will remain
light and veer to the southeast Sunday.

&&

.PREV DISCUSSION... /issued 245 PM CDT SAT SEP 19 2015/

DISCUSSION...

Not many changes to current forecast.  The cold front came thru KMAF
at around 1515Z this morning, and has stalled over the lower Trans
Pecos.  The front is very diffuse, but latest sfc observations put
it from KSNK-KBPG-KE38.  This feature tapped into an atmospheric
river last night, extending from Baja NE across Texas and into the
MS Valley, as seen on satellite blended total PWAT loop, and
resulted in a nice line of convection mainly north of I-10
overnight.

Today, much uncertainty abounds in the models.  W/such a diffuse
front, and residual boundaries from last night's convection, short-
term/hi-res models are coming up w/different solutions as they focus
on mesoscale features that are moving from run-to-run.  Mesoanalysis
shows a cap in place north of I-20, where thick cloud cover has kept
temps mainly in the 70s all day.  This has put the kibosh on
instability. Even south of I-20, cloud cover has been increasing
over the last few hours, bringing chances for convection overnight
into question. Using the more consistent low-res models, as civic
high pressure continues sinking south, civic flow should veer to
easterly, further slowing the front or even retreating back north a
bit overnight. This will enhance upslope flow over the higher
terrain out west, where area radars indicate convection has been
occurring all day. Radar coverage is spotty out there, but sat precip
estimates that as much as 2" has fallen out in Hudspeth County over
the past 12 hrs. Therefore, we've concentrated highest chances
there, on the assumption that the cold front will retreat slightly
overnight. Models suggest the front will hang around in the northern
CWA Sunday for a continued chance of convection.

Otherwise, models build the ridge back in in the extended, w/temps
back abv normal by Monday.  However, temps should stay upper
80s/lower 90s each day most locations throughout the week.  Rain
chances will be confined to the wrn zones...where richer theta-e
is forecast to reside.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84
Hazardous weather outlook, Sep 19, 2:05 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT SEP 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CDT SAT SEP 19 2015 /105 PM MDT SAT SEP 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY THEN CHANCES SHIFT
WEST TONIGHT. THE GREATEST CONCERN WITH THESE STORMS WILL BE
STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS POSSIBLE ONCE AGAIN SUNDAY AFTERNOON GENERALLY ALONG
AND NORTH OF INTERSTATE 10. MAIN CONCERNS WILL BE GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 19, 2:33 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 19 2015

TXZ074-080-192015-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
233 PM CDT SAT SEP 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRESIDIO AND SOUTH
CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RYAN...OR 18 MILES NORTHWEST OF MARFA...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOYS CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3037 10423 3050 10437 3070 10421 3050 10399
TIME...MOT...LOC 1933Z 226DEG 5KT 3048 10426

AHASIC
Special weather statement, Sep 19, 3:24 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SAT SEP 19 2015

TXZ074-080-192100-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
324 PM CDT SAT SEP 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO AND SOUTH
CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RYAN...OR 10 MILES NORTHWEST OF MARFA. THIS STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOYS CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3032 10411 3041 10427 3059 10417 3047 10393
TIME...MOT...LOC 2024Z 209DEG 3KT 3042 10416

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 19, 8:42 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 20, 12:15 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.